Yesterday was a pretty good day. I received my 4th out of 8 chemo infusions, and it was the last round of AC before I switch to Taxol, which comes with less nausea related side effects. I also won't have to continue taking steroids on Taxol, which may be causing some digestive side effects as well. The chemo drug Adriamycin is commonly referred to by nurses and chemo patients as "the red devil" because of it's toxicity and severe side effects, so I'm glad to put it behind me. The nurse yesterday also told me a story about a patient from Mexico who, upon hearing we call it "the red devil," was appalled. In Mexico, they refer to Adriamycin as "Jesus' blood" because it's healing you. What a much more positive perspective! And it must be true, because my oncologist believes the treatment is working.
I saw Dr. Mintzer for the first time since beginning chemo (he's been out of town the past few weeks). After catching up on my experience and side effects, he gave an A+ as a chemo patient and encouraged me to continue using over-the-counter meds to anticipate the side effects I've been experiencing the past few rounds. He also did a physical exam and said the mass feels "substantially smaller"!!! Hormone receptor cancer tends not to respond as quickly to chemo compared to more aggressive tumors, so the fact that after 3 infusions he feels a difference is very encouraging. He also was unable to feel the swollen cancerous lymph node under my arm, which was previously easy to find. Obviously, I'm really encouraged by this, and it's just the news I need to keep going for the next 2 months.
Positive thoughts and prayers for energy this week would be appreciated. On top of my typical teaching schedule at the university, I am currently serving on a hiring committee and have a number of extra meetings coming up. I'm sure I could have stepped away from this commitment because of my treatment, but to have been invited to serve in this way as a first-year, full-time Lecturer... I was not about to pass up the opportunity. Cancer may be slowing me down some, but I refuse to let it interfere with every positive aspect of my life. So I'm pushing through. Thus far, I have found after receiving chemo on a Friday, I typically hit a low energy point around Wednesday, so I'm hoping I can take some extra naps to get me through the week. And since I'm still avoiding coffee (doesn't sit well in my system with the chemo)--lots of caffeinated tea!
Breast cancer survivor.